Sign in with your email address username.

×

New TGA warning label for use of NSAIDs in fluid-depleted children

10286_14.00959.jpg

To the Editor: Non-steroidal anti-inflammatory drugs (NSAIDs) have been very widely used for many years in Australia and elsewhere, in both prescription and non-prescription settings.

Although their potential for gastrointestinal side effects is generally well understood within the community, the capacity for NSAIDs to cause renal damage, even after short-term use in susceptible individuals, is less well appreciated.

It has been well documented that the use of NSAIDs in those who are fluid-depleted, including their short-term use in otherwise healthy individuals, can lead to renal failure, albeit reversible.1,2

On 23 May this year, the Therapeutic Goods Administration updated its Medicines Advisory Statements on labels for non-prescription medicines. Included was a warning about paediatric products containing NSAIDs.3 The wording of the advisory statement is “Ask your doctor or pharmacist before use of the medicine in children suffering from dehydration through diarrhoea and/or vomiting”.

As the person who initiated the request to have this warning label added, my intention was to have this warning added to all non-prescription NSAID-containing products for both adults and children, because we know that people who are renally…

email